Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 127, NWS St. Louis, MO

June 19, 2018Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 19, 2018, 7:12 PM CDT for Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 7:12 PM CDT (00:12 UTC)
Expired
Jun 19, 2018, 8:00 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS53 KLSX 200012
SVRLSX
ILC163-MOC189-510-200100-
/O.NEW.KLSX.SV.W.0127.180620T0012Z-180620T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
712 PM CDT TUE JUN 19 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern St. Clair County in southwestern Illinois...
  Southern St. Louis City in east central Missouri...
  Central St. Louis County in east central Missouri...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located over East
  Carondelet, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Belleville, O'Fallon, East St. Louis, Fairview Heights,
  Cahokia, Swansea, Shiloh, Mascoutah, Centreville, Lebanon,
  Freeburg, Caseyville, Washington Park, Dupo, Millstadt, Lakeshire,
  Affton, Scott AFB and Lemay.

This includes Interstate 64 in Illinois between exits 9 and 23.
 
This also includes  Scott Joplin Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3833 8979 3850 9024 3852 9026 3851 9027
      3852 9028 3854 9035 3864 9025 3862 8974
TIME...MOT...LOC 0011Z 286DEG 26KT 3857 9024 

HAIL...0.75IN
WIND...60MPH
 
$$

Byrd
2 follow-up statements
655 
WWUS53 KLSX 200031
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
731 PM CDT TUE JUN 19 2018

MOC189-510-200041-
/O.CAN.KLSX.SV.W.0127.000000T0000Z-180620T0100Z/
St. Louis City MO-St. Louis MO-
731 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS COUNTY AND
SOUTHERN ST. LOUIS CITY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3833 8979 3850 9020 3863 9013 3862 8974
TIME...MOT...LOC 0031Z 287DEG 23KT 3853 9008 

$$

ILC163-200100-
/O.CON.KLSX.SV.W.0127.000000T0000Z-180620T0100Z/
St. Clair IL-
731 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...

At 731 PM CDT, a severe thunderstorm was located near Centreville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, O'Fallon, East St. Louis, Fairview Heights, Cahokia,
Swansea, Shiloh, Mascoutah, Centreville, Lebanon, Freeburg,
Caseyville, Washington Park, Millstadt, Scott AFB, Cahokia Parks
Airport, Smithton, Alorton, Summerfield and Fayetteville.

This includes Interstate 64 in Illinois between exits 9 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3833 8979 3850 9020 3863 9013 3862 8974
TIME...MOT...LOC 0031Z 287DEG 23KT 3853 9008 

HAIL...0.75IN
WIND...60MPH
 
$$

Byrd
057 
WWUS53 KLSX 200101
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
801 PM CDT TUE JUN 19 2018

ILC163-200111-
/O.EXP.KLSX.SV.W.0127.000000T0000Z-180620T0100Z/
St. Clair IL-
801 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3833 8979 3850 9020 3863 9013 3862 8974
TIME...MOT...LOC 0101Z 286DEG 26KT 3847 8984 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:37 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 19, 6:37 PM CDT, 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
637 PM CDT Tue Jun 19 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 345 PM CDT Tue Jun 19 2018

Continued the heat headline through 7 pm cdt with heat advisory
for central portions of CWA, and an excessive heat warning for the
St Louis metro area. Heat indices have risen to 98-105F range
over central CWA along MO river valley into St Louis metro and
eastward into sw IL over Marion county, IL. Heat indices were in
the 85-95F degree range over northern and southern CWA. An area of
showers/thunderstorms was spreading ENE across northern CWA and
into west central IL with a few strong to severe thunderstorms nw
of the IL river. This convection was ahead of a frontal boundary
over northern IL, central IA, se NE, nw KS to 1005 mb surface low
pressure in southeast CO. Unstable airmass over area with CAPES of
1500-2500 j/kg and a weak wind shear environment, so storms are
pulse type microbursts. Marginal risk of severe wind gusts from
I-70 north into early evening. Increased chances of convection
over northern CWA into mid evening, then becomes more widely
scattered overnight. Just isolated convection over southern CWA
through tonight. Lows overnight of 70-75F, warmest in the St Louis
metro area.

Isolated convection Wed morning to become more widespread during
Wed afternoon as airmass destabilizes again as cold front moves
toward nw CWA by days end as strong upper level ridge continues
to weaken over MO and mid MS river valley as its suppressed
southward. SPC day2 outlook as marginal risk of severe storms far
western CWA for Wed afternoon/evening. Highs 85-90F on Wed with
afternoon heat indices in the low to mid 90s.

KMH

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 345 PM CDT Tue Jun 19 2018

A 573 dm 500 mb low over western MT tracks into sw IA/nw MO by Thu
morning and into IL on Friday as it deeps a bit more to 570 dm.
This system has ample moisture to work with and will bring
unsettled weather pattern to area from Wed night through Friday
with fairly high chances of showers and thunderstorms. Locally
heavy rains will also be possible especially from I-70 north.
Temps continue to cool due to more cloud cover and more widespread
convection. Highs in the low to mid 80s Thu and upper 70s/lower
80s Friday.

Cutoff upper level low shifts east across the Ohio river valley
Friday night, with convection chances diminishing Fri evening over
our CWA. Small pops over ne CWA Fri evening and over southern CWA
on Sat afternoon, while much of CWA to enjoy dry weather. Highs
Sat of 80-85F. Weak low pressure to track from the Ozarks into the
mid MS river valley from Sat night into Sunday and return chances
of showers and thunderstorms to eastern MO and sw IL. Chances of
convection linger se half of CWA Sunday evening, then briefly dry
overnight Sunday night into Mon morning. Highs Sunday in the low
to mid 80s. 12Z models are building an upper level ridge into the
mid MS river valley early next week, with keeping convection
chances low. Temperatures and humidity levels rising with highs
next Tue in the mid to upper 80s and dewpoints in the upper
60s/lower 70s.

KMH

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 627 PM CDT Tue Jun 19 2018

A broken band of showers and thunderstorms will impact the St.
Louis terminals thru around 02z with gusty winds to 35 kts and
flight conditions ranging from MVFR-IFR. After this activity moves
east and also for the remainder of the terminals, VFR flight
conditions should prevail at least into the first part of the
overnight period. There is some uncertainty on additional showers
and thunderstorms overnight and into early Wednesday morning.
Currently the chances are low. The greatest probability at this
time appears to be at KUIN and hence have added a VCTS at 10z.
Shower and thunderstorm chances should increase during the later
part of Wednesday morning and into the afternoon. Any thunderstorm
directly impacting a terminal could bring gusty winds and lower
flight conditions. Outside of the showers and thunderstorms, VFR
flight conditions are expected.

SPECIFICS FOR KSTL:

A broken band of showers and thunderstorms will impact KSTL thru
around 02z with gusty winds to 35 kts and flight conditions ranging
from MVFR-IFR. After this activity moves east, VFR flight conditions
should prevail. There is some uncertainty on additional showers
and thunderstorms overnight and into early Wednesday morning.
Currently the chances are low and thus nothing has been mentioned
in the TAF. Shower and thunderstorm chances should increase during
the later part of Wednesday morning and especially into the
afternoon. Any thunderstorm directly impacting the terminal could
bring gusty winds and lower flight conditions. Outside of the
showers and thunderstorms, VFR flight conditions are expected.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Boone MO-Callaway
     MO-Cole MO-Franklin MO-Gasconade MO-Lincoln MO-Moniteau MO-
     Montgomery MO-Osage MO-Warren MO.

     Excessive Heat Warning until 7 PM CDT this evening for Jefferson
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Marion IL-Montgomery IL-Washington IL.

     Excessive Heat Warning until 7 PM CDT this evening for Madison
     IL-Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 3:20 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
Issued by National Weather Service LINCOLN IL
320 PM CDT Tue Jun 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
320 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Heat index readings of 100 to 105 degrees will persist through
early this evening. As a result, the Heat Advisory and Excessive
Heat Warning will remain in effect until 7 PM CDT.

A few strong to severe thunderstorms will be possible through
early this evening. The primary threats will be 40 to 50 mph wind
gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms across the area from Wednesday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 PM CDT this
evening...particularly north of the I-44 and I-70 corridor.

Barnes

In the hours before

Special weather statement, Jun 19, 3:22 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
322 PM CDT TUE JUN 19 2018

MOZ027-034-035-192100-
Marion MO-Monroe MO-Ralls MO-
322 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RALLS...SOUTHEASTERN
MARION AND SOUTHEASTERN MONROE COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe City, moving northeast at 10 mph. Another strong storm was 15
miles west of Center and another one was just east of Paris.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hannibal, Palmyra, Monroe City, New London, Rensselaer, Spaulding,
Stoutsville, Ilasco, Saverton, The Landing, Florida and Indian Creek.

This also includes  Mark Twain Lake Recreational Area.

LAT...LON 3972 9136 3963 9124 3941 9187 3949 9196
      3985 9144
TIME...MOT...LOC 2021Z 238DEG 9KT 3961 9164

Byrd
Special weather statement, Jun 19, 3:49 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
349 PM CDT TUE JUN 19 2018

ILZ097-192130-
Pike IL-
349 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Hartford, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pittsfield, Griggsville, Independence, Martinsburg, Perry, New Salem,
Detroit, Florence, Time, Valley City, New Hartford and Summer Hill.

This includes Interstate 72 between exits 31 and 35.

LAT...LON 3978 9069 3963 9061 3947 9090 3956 9102
      3982 9081
TIME...MOT...LOC 2048Z 222DEG 19KT 3958 9091

Byrd
Special weather statement, Jun 19, 5:06 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
506 PM CDT TUE JUN 19 2018

ILZ098-MOZ052-061-192245-
Calhoun IL-St. Charles MO-Lincoln MO-
506 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN ST. CHARLES AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 545
PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moscow Mills, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Moscow Mills, Winfield, Fountain N' Lakes, Chain of Rocks,
Old Monroe, Batchtown, Brussels, Meppen, Deer Plain, Golden Eagle
and Beechville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 9059 3906 9058 3905 9059 3904 9058
      3902 9057 3901 9058 3898 9055 3887 9051
      3886 9094 3897 9098
TIME...MOT...LOC 2205Z 258DEG 23KT 3894 9087

Byrd
Special weather statement, Jun 19, 5:46 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
546 PM CDT TUE JUN 19 2018

ILZ098>100-MOZ061-192330-
Calhoun IL-Madison IL-Jersey IL-St. Charles MO-
546 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN MADISON...JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN ST. CHARLES COUNTIES IN EAST CENTRAL MISSOURI UNTIL 630
PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alton, Godfrey, Jerseyville, Brighton, Grafton, Elsah, West Alton,
Portage Des Sioux, Fieldon, Otterville, Fidelity, Delhi, McClusky,
Deer Plain and Nutwood.

This also includes  Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 9015 3910 9014 3900 9015 3900 9014
      3891 9013 3888 9053 3908 9062
TIME...MOT...LOC 2245Z 256DEG 15KT 3900 9048

Byrd
Special weather statement, Jun 19, 6:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
646 PM CDT TUE JUN 19 2018

MOZ063-064-200030-
St. Louis MO-St. Louis City MO-
646 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS COUNTY AND ST. LOUIS
CITY UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballwin, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Florissant, Chesterfield, Wildwood, University City,
Ballwin, Kirkwood, Maryland Heights, Hazelwood, Webster Groves,
Ferguson, Manchester, Creve Coeur, Overland, Clayton, Cahokia,
Jennings, St. Ann, Crestwood and Bridgeton.

This includes Interstate 44 in Missouri between exits 269 and 277.

This also includes  Scott Joplin Historic Site and Castlewood State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 9021 3871 9021 3866 9018 3863 9018
      3859 9019 3857 9023 3852 9027 3851 9063
      3865 9069 3868 9060 3868 9056 3869 9053
      3871 9053 3883 9020 3882 9019 3882 9017
      3877 9017
TIME...MOT...LOC 2345Z 250DEG 18KT 3860 9055

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:48 AM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Montgomery, Saint Charles, Warren7 hr
Jun 20, 4:05 PM CDTSpecial Weather StatementLSXLewis40 min
Jun 20, 5:09 PM CDTSpecial Weather StatementLSXMarion, Ralls66 min
Jun 20, 5:21 PM CDTSpecial Weather StatementLSXAudrain, Callaway54 min
Jun 20, 6:44 PM CDTSpecial Weather StatementLSXPike46 min
Jun 19, 7:21 PM CDTSpecial Weather StatementLSXFayette24 min
Jun 19, 8:12 PM CDTFlash Flood WarningLSXFayette6 hr
Jun 20, 2:02 AM CDTAreal Flood WarningLSXFayette9 hr
Jun 20, 6:16 PM CDTSpecial Weather StatementLSXAdams, Brown, Pike59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.